Arkansas, 2017

Drought in Arkansas, November 21 to 30, 2017

November 21 to 30, 2017 · NWS LZK · 3 events in 3 counties and zones

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30). November 2017, and the fall of 2017 are the driest on record in several localities across the state. This dry period has resulted in the development of severe to extreme drought conditions across the state.

As of November 30th, there was a high wildfire danger across all of Arkansas due to dry vegetation and soil moisture conditions across the state. Streamflow along area tributaries was below normal at most sites, but was especially low in the southern and western portions of the state. The impacts of drought on agriculture are difficult to measure at this time of year when the vegetation is normally dormant anyways. If drought conditions persist into the spring and growing season, economic impacts will likely be steep.

November 2017 was the driest November on record at the following stations: North Little Rock, Little Rock Air Force Base, and Monticello.

Fall of 2017 was the driest on record for the following locations: Pine Bluff, North Little Rock, Russellville, Little Rock Air Force Base, Calico Rock 2 WSW, Mount Ida, and Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 20, 5:36 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Nov 20, 5:36 PM CST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
536 PM CST Mon Nov 20 2017

.AVIATION...
High pressure will continue to slide off to the east through the
period keeping southerly flow in place. Winds off the surface do
increase through the period and wind shear will be introduced to
the terminals. A cold front will move through the majority of the
state Tuesday afternoon resulting in a wind shift but no rain.
Widespread VFR conditions will continue.

&&

.PREV DISCUSSION...(ISSUED 239 PM CST Mon Nov 20 2017)
Short Term...Tonight through Wednesday...
A southerly flow will persist overnight, as the surface high over
the Eastern Seaboard continues to slide to the east. As a result,
low temps tonight will average about 5-10 degrees warmer than
last night. However, the warming trend will be short-lived, as
another cold front is poised to move into the area tomorrow.

This should be a dry frontal passage. Dewpoints at present are in
the 20's and 30's, and those levels will probably increase into the
40's ahead of the front tomorrow. I am wondering about the
possibility of a stray sprinkle or to tomorrow, but it should not
amount to much.

Extended Term...Wednesday Night through Sunday Night...
Long term is generally a temperature forecast with no rainfall
expected. Long term begins with a strong ridge of High pressure
located across the western United States with an upper level
trough across the eastern United States leaving Arkansas in
northwest flow aloft. Thursday morning low temperatures will be at
or below freezing for most locations before we see a gradual
warming trend through Saturday. By Saturday evening a cold front
will push into the state...however with significant dry air in
place no rainfall is expected with the passage of the front.
Behind the front, cooler and drier air will return to the
forecast.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...56
Hazardous weather outlook, Nov 20, 5:00 AM CST, 19 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Mon Nov 20 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Mon Nov 20 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bradley

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bradley forecast zone
Reported by
Drought Monitor
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Bradley County entered D2 drought designation on November 21st.

Drought, White

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

White County entered D2 drought designation on November 21st.

Drought, Pope

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pope forecast zone
Reported by
Drought Monitor

Pope County entered D2 drought designation on November 21st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724087, 724088, 724089.